Acid reflux drug may cause heart disease

July 11, 2013
Proton pump inhibitors are the third-most used drug in the U.S.

(Medical Xpress)—Drugs that help millions of people cope with acid reflux may also cause cardiovascular disease, report scientists from Houston Methodist Hospital and two other institutions in an upcoming issue of Circulation. It is the first time researchers have shown how proton pump inhibitors, or PPIs, might cause cardiovascular problems.

In human tissue and mouse models, the researchers found PPIs caused the constriction of blood vessels. If taken regularly, PPIs could lead to a variety of over time, including hypertension and a weakened heart. In the paper, the scientists call for a broad, large-scale study to determine whether PPIs are dangerous.

"The surprising effect that PPIs may impair needs further investigation," said John Cooke, M.D., Ph.D., the study's principal investigator. "Our work is consistent with previous reports that PPIs may increase the risk of a second heart attack in people that have been hospitalized with an . Patients taking PPIs may wish to speak to their doctors about switching to another drug to protect their stomachs, if they are at risk for a heart attack."

Commonly used proton pump inhibitors in the United States are and omeprazole, and these drugs are purchasable over the counter as brands or generics. The FDA estimates about 1 in 14 Americans has used them. In 2009, PPIs were the third-most taken type of drug in the U.S., accounting for $13 billion in sales. PPIs are used to treat a wide range of disorders, including gastroesophageal reflux disease, or GERD, infection by the ulcer-causing Helicobacter pylori, Zollinger-Ellison syndrome, and Barrett's esophagus.

Recent studies of use by people who've already experienced severe have raised concern about the anti-reflux drugs, at least for this subgroup of patients, said Cooke, chair of the Department of Cardiovascular Sciences and director of the Center for Cardiovascular Regeneration at Houston Methodist DeBakey Heart & Vascular Center.

PPIs are initially inert. After oral consumption, they are activated by specialized cells in the stomach. Once active, the molecules suppress the movement of protons into the intestine, which reduces the amount of acid present there and in the stomach.

In mouse models and cultures of human endothelial cells, Cooke and lead author Yohannes Ghebremariam, Ph.D., found that PPIs suppressed the enzyme DDAH, dimethylarginine dimethylaminohydrolase. That caused an increase in the blood levels of ADMA (asymmetric dimethylarginine), an important chemical messenger. They found ADMA in turn suppressed the production of another chemical messenger, nitric oxide, or NO, proven by 1998 Nobel Prize winners Furchgott, Ignarro, and Murad to impact cardiovascular function. Quantitative studies in mouse models showed animals fed PPIs were more likely than controls to have tense vascular tissue.

"We found that PPIs interfere with the ability of blood vessels to relax," said Ghebremariam, a Houston Methodist molecular biologist. "PPIs have this adverse effect by reducing the ability of human blood vessels to generate nitric oxide. Nitric oxide generated by the lining of the vessel is known to relax, and to protect, arteries and veins."

The researchers found PPIs led to an approximately 25 percent increase in ADMA in mouse and tissue cultures, and reduced the ability of mouse blood vessels to relax by over 30 percent on average.

Explore further: Many patients keep using PPIs after negative GERD test

Related Stories

Many patients keep using PPIs after negative GERD test

June 5, 2012
(HealthDay) -- Nearly half of patients continue to use proton pump inhibitors (PPIs) even after pH studies confirm that they do not have gastroesophageal reflux disease (GERD), and most do not recall being instructed to stop ...

Prescription problems for vets on reflux drug

February 20, 2013
U.S. veterans diagnosed with gastroesophageal reflux disease (GERD) are frequently prescribed doses of proton pump inhibitors (PPIs), such as omeprazole (commonly known by brand names such as Prilosec), that are much higher ...

Women taking indigestion drugs at increased risk of hip fracture after menopause

January 31, 2012
Post-menopausal women are 35% more likely to suffer hip fracture if they take indigestion drugs, known as proton pump inhibitors (PPIs), a figure which increases to 50% if they are also current or former smokers, suggests ...

Recommended for you

Could aggressive blood pressure treatments lead to kidney damage?

July 18, 2017
Aggressive combination treatments for high blood pressure that are intended to protect the kidneys may actually be damaging the organs, new research from the University of Virginia School of Medicine suggests.

Quantifying effectiveness of treatment for irregular heartbeat

July 17, 2017
In a small proof-of-concept study, researchers at Johns Hopkins report a complex mathematical method to measure electrical communications within the heart can successfully predict the effectiveness of catheter ablation, the ...

Concerns over side effects of statins stopping stroke survivors taking medication

July 17, 2017
Negative media coverage of the side effects associated with taking statins, and patients' own experiences of taking the drugs, are among the reasons cited by stroke survivors and their carers for stopping taking potentially ...

Study discovers anticoagulant drugs are being prescribed against safety advice

July 17, 2017
A study by researchers at the University of Birmingham has shown that GPs are prescribing anticoagulants to patients with an irregular heartbeat against official safety advice.

Protein may protect against heart attack

July 14, 2017
DDK3 could be used as a new therapy to stop the build-up of fatty material inside the arteries

Heart study finds faulty link between biomarkers and clinical outcomes

July 14, 2017
Surrogate endpoints (biomarkers), which are routinely used in clinical research to test new drugs, should not be trusted as the ultimate measure to approve new health interventions in cardiovascular medicine, according to ...

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.